Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 1561 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed636    
    Printed2    
    Emailed0    
    PDF Downloaded4    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2021  |  Volume : 63  |  Issue : 5  |  Page : 516-517
Off-label use of ivermectin for COVID-19: Are there any neuropsychiatric effects to be aware of?


1 Department of Psychiatry, National University of Asunción, San Lorenzo, Brazil
2 Department of Neuroscience, Medical School, Fundação do ABC, Santo André; Department of Psychiatry, Medical School, University of São Paulo, São Paulo, SP, Brazil
3 Department of Clinical and Experimental Medicine, University of Foggia, Foggia, Italy
4 Department of Psychiatry, National University of Asunción, San Lorenzo; Department of Social Anthropology (Santa Rosa Campus), National University of Asunción, Santa Rosa del Aguaray, Paraguay, Italy

Click here for correspondence address and email

Date of Submission03-Mar-2021
Date of Decision04-May-2021
Date of Acceptance11-Aug-2021
Date of Web Publication12-Oct-2021
 

How to cite this article:
O'Higgins MG, Barrios JI, Almirón-Santacruz JD, Castaldelli-Maia JM, Ventriglio A, Torales JC. Off-label use of ivermectin for COVID-19: Are there any neuropsychiatric effects to be aware of?. Indian J Psychiatry 2021;63:516-7

How to cite this URL:
O'Higgins MG, Barrios JI, Almirón-Santacruz JD, Castaldelli-Maia JM, Ventriglio A, Torales JC. Off-label use of ivermectin for COVID-19: Are there any neuropsychiatric effects to be aware of?. Indian J Psychiatry [serial online] 2021 [cited 2021 Oct 24];63:516-7. Available from: https://www.indianjpsychiatry.org/text.asp?2021/63/5/516/328101




Sir,

The COVID-19 pandemic has challenged the health systems and medical providers around the world. This emergency has led to the off-label use of different drugs in the treatment of this new disease, such as ivermectin. Nonetheless, the use of ivermectin is still controversial. The repurposing of drugs for the treatment of COVID-19 is a potential good strategy if their effectiveness and safety have been established.

The aim of this mini-commentary is to discuss the evidence regarding the use of ivermectin and its effects on behavioral and neurological functioning. Although there are many reports about the effects of ivermectin on animals, we aimed to summarize the evidence to provide guidance to physicians who prescribe ivermectin.

This commentary is a summary of available case reports and case series about the use of ivermectin and the occurrence of neuropsychiatric symptoms, retrieved from a PubMed and Web of Science search. The keywords employed were: “neurological symptoms of ivermectin use,” “motor symptoms of ivermectin use,” “behavioral symptoms of ivermectin use,” “affective symptoms of ivermectin use,” and “psychiatric symptoms of ivermectin use.”

Ivermectin is an antiparasitic drug with multiple uses in human, as well animal healthcare. It acts on the chloride-dependent channels of glutamate and γ-aminobutyric acid, interrupting neurotransmission in nematodes and arthropods. Its use in animals has shown neurological effects. In mammals, blindness and ivermectin-induced retinopathy have been reported at doses of approximately 22 mg.[1] In humans, there have been reports of serious neurological adverse events (ataxia, tremor, convulsive disorder, confusional state, amnesia, encephalopathy, and coma) observed with the use of ivermectin in the treatment of onchocerciasis (dose range: 3–24 mg).[2] These adverse effects may not be entirely explained by the concomitant loiasis infections (with supportive evidence on the presence of ivermectin in the encephalic tissue in one case, and the recurrence of symptoms on repeated exposure in three cases).[2] Furthermore, secondary delirium has been reported (dose: 12 mg)[3] as well as psychotic episodes (dose: 6 mg)[4] associated with ivermectin use in combination with albendazole. A case of encephalitis has also been reported due to the weekly use of 12 mg of ivermectin for 6 months, with resolution of the encephalitis after hospitalization of the patient and suspension of the drug.[5] This effect could be due to drug interactions and severity of the disease itself.

There is scarce literature on the neurological and behavioral effects of ivermectin use in humans. The off-label use of this drug in the treatment of COVID-19 might encourage more research about the therapeutic and side effects of this agent, above all on behavioral, psychological, and neurological factors of patients.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Meekins JM, Guess SC, Rankin AJ. Retinopathy associated with ivermectin toxicosis in five cats. J Am Vet Med Assoc 2015;246:1238-41.  Back to cited text no. 1
    
2.
Chandler RE. Serious neurological adverse events after ivermectin - Do they occur beyond the indication of onchocerciasis? Am J Trop Med Hyg 2018;98:382-8.  Back to cited text no. 2
    
3.
Kaur U, Chakrabarti SS, Gambhir IS. Delirium induced by albendazole-ivermectin combination: Report of the first case in an older patient. Geriatr Gerontol Int 2017;17:2618-20.  Back to cited text no. 3
    
4.
Mohapatra S, Sahoo AJ. Drug-induced psychosis associated with albendazole-ivermectin combination therapy in a 10-year-old child. J Child Adolesc Psychopharmacol 2015;25:817-8.  Back to cited text no. 4
    
5.
Goossens E, Deraemaeker C, Ferrao Santos S, Mostin M, Sindic C. Encephalopathy due to prolonged misuse of ivermectin (Stromectol R) after scabies infection. Clin Toxicol 2014;52:322-3.  Back to cited text no. 5
    

Top
Correspondence Address:
Julio C Torales
Department of Psychiatry, National University of Asunción, San Lorenzo; Department of Social Anthropology (Santa Rosa Campus), National University of Asunción, Santa Rosa del Aguaray, Paraguay
Italy
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/indianjpsychiatry.indianjpsychiatry_172_21

Rights and Permissions




 

Top